Medication overuse headaches (MOH) are also known as analgesic rebound headaches or rebound headaches.
MOH frequently occur daily, can be very painful and are a common cause of chronic daily headache. They are caused by regular, long-term use of medication to treat headaches, such as migraine. People who use acute pain-relief medicine more than two or three times a week can set off a cycle – the medicine offers temporarily relief of the head pain, but the head pain returns when the medication wears off. As each dose of medicine wears off, the pain comes back, leading to increasing doses. And so the cycle continues until you start to have daily headaches, with more severe pain, more often. The need to alleviate these withdrawal symptoms perpetuates further use of painkilling drugs and can result in a cycle of medication overuse. The rebound headaches can occur as a withdrawal reaction when the pain relief is not taken.

Symptoms.

MOH usually start as occasional migraines or tension headaches. Over time, these become more frequent, and more medication is needed to control the pain. A daily headache develops, which is usually present on awakening in the morning. Taking the medication doesn’t help much and any improvement from pain relief wears off and the headache returns again.
Other symptoms may include:
• Nausea
• Listlessness
• Restlessness and difficulty concentrating
• Memory problems
• Irritability
• Difficulty sleeping
• Anxiety
• Depression

Which Medications Can Cause MOH?.

Many common pain relievers, when taken in large enough amounts, can cause rebound headaches.
These include:
• Triptans ( Imigran, Zomig, Naramig, Maxalt, Relpax)
• Opiates ( codeine, morphine)
• Simple painkillers ( paracetamol)
• Combination painkillers ( Endone, Mersyndol, Panadeine Forte)
• Ergotamine ( Cafergot,)
• Caffeine-containing medications ( Panadol Extra)
• Aspirin

Treating Rebound Headaches.

The only way of treating this condition is to stop the medication. The withdrawal process is much individualised, based on the types of drugs being taken. Usually, headaches will get easier to control when the medication is stopped or gradually reduced, but during the period when medications are reduced the headaches can increase and stopping medication suddenly may lead to increased headache severity for several days.
In some cases a detoxification program may be required. For MOH caused by certain pain relievers, such as sedatives and narcotics, supervision by a medical professional in a hospital may be needed to come off of the drugs.